Florida, 2014

Flood in Florida, October 1 to 3, 2014

October 1 to 3, 2014 · NWS TBW · 1 event in 1 county or zone

Heavy rains from a stalled frontal boundary in late September caused moderate flooding along the Little Manatee River near Wimauma from September 28 until October 3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Heavy rains from a stalled frontal boundary in late September caused moderate flooding along the Little Manatee River near Wimauma from September 28 until October 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 30, 8:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 30, 8:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
915 PM EDT TUE SEP 30 2014

.UPDATE...
BOUNDARY EXTENDING FROM WEAK LOW PRESSURE OFF THE PASCO/PINELLAS
COUNTY COAST EAST ACROSS THE FLORIDA PENINSULA WILL CONTINUE TO
SETTLE SOUTH THROUGH CENTRAL FLORIDA OVERNIGHT AND EVENTUALLY
DISSIPATE ON WEDNESDAY. NORTH OF THIS BOUNDARY NORTHEAST TO EAST
WINDS HAVE SETUP WHILE THE SOUTHWEST TO WEST FLOW PERSIST SOUTH OF
IT. CONVECTION WILL CONTINUE TO WIND DOWN THIS EVENING...BUT MORE
ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS ARE EXPECTED TO
DEVELOP OVER THE COASTAL WATERS LATER TONIGHT AND SOME OF THIS
COULD MOVE ONSHORE...ESPECIALLY SOUTH OF TAMPA BAY. PLENTY OF
MOISTURE WILL REMAIN ACROSS THE REGION WEDNESDAY AND WITH THE
REMNANTS OF THE BOUNDARY STILL AROUND WE SHOULD SEE MORE SCATTERED
CONVECTION DEVELOP. IN GENERAL THE GRIDS/ZONE FORECAST LOOK ON
TRACK AND WILL ONLY UPDATE ZONES TO ADJUST RAIN CHANCE WORDING FOR
THE REST OF TONIGHT.

&&

.AVIATION...
FRONTAL BOUNDARY WILL SETTLE SOUTH INTO CENTRAL FLORIDA OVERNIGHT
WITH WINDS SHIFTING TO LIGHT NORTHEAST FROM ABOUT SRQ NORTHWARD.
NORTH OF THIS BOUNDARY IT LOOKS LIKE MVFR/AREAS OF IFR CEILINGS
WILL DEVELOP OVERNIGHT AND PERSIST INTO WEDNESDAY MORNING. THE
LOWER CEILINGS ARE NOT EXPECTED MAKE IT TO PGD...FMY AND RSW AT
THIS TIME...BUT WILL NEED TO CONTINUE TO MONITOR MOVEMENT OF THE
BOUNDARY. SCATTERED SHOWERS WILL WIND DOWN OVER THE NEXT HOUR OR
TWO...BUT MORE WILL BE POSSIBLE IN THE SOUTHWEST FLOW LATER
TONIGHT INTO WEDNESDAY.

&&

.MARINE...
A FRONTAL BOUNDARY WILL SAG SOUTHWARD INTO CENTRAL FLORIDA
OVERNIGHT AND DISSIPATE ON WEDNESDAY. HIGH PRESSURE WILL THEN
BUILD BACK OVER THE REGION THROUGH THE END OF THE WORK WEEK.
WINDS NORTH OF THE BOUNDARY HAVE SHIFTED TO NORTHEAST TO EAST AT
10 TO 15 KNOTS AND THIS WILL SETUP ACROSS THE NORTHERN WATERS INTO
WEDNESDAY. FURTHER SOUTH THE SOUTHWEST TO WEST FLOW WILL PERSIST
AT AROUND 10 KNOTS OR LESS. MAIN HAZARDS WILL CONTINUE TO BE
LOCALLY HIGHER WINDS AND SEAS IN AND CLOSE TO THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  89  76  88 /  20  50  20  40
FMY  75  91  75  91 /  30  50  20  50
GIF  72  90  74  90 /  20  60  30  50
SRQ  74  87  76  88 /  30  50  20  40
BKV  69  89  70  89 /  20  50  20  50
SPG  77  86  78  88 /  30  50  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/AVIATION...69/CLOSE
MARINE...11/MCKAUGHAN
DECISION SUPPORT...20/BARRON
Hazardous weather outlook, Sep 30, 4:00 AM EST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT TUE SEP 30 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-010900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
500 AM EDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING STRIKES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS EXPECTED TODAY. THE HEAVY RAIN WILL
PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL
AS THE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN
AND EXERCISE CAUTION IF ENCOUNTERING HEAVY RAIN TODAY.

...RIP CURRENT IMPACT...
A SUBTLE INCREASE IN THE ONSHORE FLOW WILL BRING AN INCREASED
RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY. A RIP CURRENT
IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A
STRONG SWIMMER INTO DEEPER WATER. TO AVOID GETTING CAUGHT IN A
RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE
BEACH PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND
INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES.

...RIVER FLOOD IMPACT...
SEVERAL AREA RIVERS ARE AT OR ABOVE FLOOD STAGE WITH OTHER RIVERS
AROUND ACTION STAGE. RESIDENTS LIVING ALONG RIVERS OR FASTER
FLOWING STREAMS SHOULD REMAIN AWARE OF WATER LEVELS AND BE READY
TO MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED. SEE THE
LATEST FLOOD WARNINGS AND STATEMENTS AVAILABLE ON
WEATHER.GOV/TAMPABAY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED THROUGH THE END OF THE WEEK AND INTO THE
FIRST HALF OF THE UPCOMING WEEKEND. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND
FREQUENT LIGHTNING STRIKES. A MUCH DRIER AIR MASS IS EXPECTED TO
MOVE INTO THE REGION DURING SUNDAY AND INTO EARLY NEXT WEEK IN THE
WAKE OF A COLD FRONT WHICH WILL PRECLUDE THUNDERSTORM DEVELOPMENT
DURING THIS TIME FRAME.

...FLOOD IMPACT...
SOME LOCALLY HEAVY RAINFALL CAN BE EXPECTED WEDNESDAY THROUGH
SATURDAY. THE HEAVY RAIN MAY PRODUCE FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON ROADWAYS.
MOTORISTS SHOULD EXERCISE CAUTION.

...RIVER FLOOD IMPACT...
SEVERAL AREA RIVERS ARE EXPECTED TO REMAIN AT OR ABOVE FLOOD
STAGE THROUGH THE END OF THE WEEK. RESIDENTS LIVING ALONG
RIVERS OR FASTER FLOWING STREAMS SHOULD REMAIN AWARE OF WATER
LEVELS AND BE READY TO MOVE TO HIGHER GROUND SHOULD FLOODING BE
OBSERVED. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS AVAILABLE
ON WEATHER.GOV/TAMPABAY FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MCMICHAEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hillsborough

When
October 1, 12:00 AM EST to October 3, 12:00 PM EST
Where
Hillsborough County, 3.02 mi SE of Gulf City to 3.22 mi SE of Gulf City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.674, -82.390

Flooding of several manufactured homes begins on 32nd and 3rd street in Ruskin when the gauge on the Little Manatee River at Wimauma reaches 14.5 feet. The maximum crest was 14.67 ft. About 10 other homes were cutoff as roads were inundated. This area floods one to five times a year and residents move vehicles and other valuables out of the area when flooding is expected. Damage of $30,000 was reported in September as moderate flooding began on the 28th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539767.